Circulatory failure during noninhaled forms of cyanide intoxication

Philippe Haouzi, Nicole Tubbs, Matthew D. Rannals, Annick Judenherc-Haouzi, Larry A. Cabell, Joe A. McDonough, Takashi Sonobe

Research output: Contribution to journalArticlepeer-review

10 Scopus citations

Abstract

Our objective was to determine how circulatory failure develops following systemic administration of potassium cyanide (KCN). We used a noninhaled modality of intoxication, wherein the change in breathing pattern would not influence the diffusion of CN into the blood, akin to the effects of ingesting toxic levels of CN. In a group of 300 to 400g rats, CN-induced coma (CN i.p., 7mg/kg) produced a central apnea within 2 to 3 min along with a potent and prolonged gasping pattern leading to autoresuscitation in 38% of the animals. Motor deficits and neuronal necrosis were nevertheless observed in the surviving animals. To clarify the mechanisms leading to potential autoresuscitation versus asystole, 12 urethane-anesthetized rats were then exposed to the lowest possible levels of CN exposure that would lead to breathing depression within 7 to 8 min; this dose averaged 0.375mg/kg/min i.v. At this level of intoxication, a cardiac depression developed several minutes only after the onset of the apnea, leading to cardiac asystole as PaO 2 reached value approximately 15 Torr, unless breathing was maintained by mechanical ventilation or through spontaneous gasping. Higher levels of KCN exposure in 10 animals provoked a primary cardiac depression, which led to a rapid cardiac arrest by pulseless electrical activity (PEA) despite the maintenance of PaO 2 by mechanical ventilation. These effects were totally unrelated to the potassium contained in KCN. It is concluded that circulatory failure can develop as a direct consequence of CN-induced apnea but in a narrow range of exposure. In this "low" range, maintaining pulmonary gas exchange after exposure, through mechanical ventilation (or spontaneous gasping), can reverse cardiac depression and restore spontaneous breathing. At higher level of intoxication, cardiac depression is to be treated as a specific and spontaneously irreversible consequence of CN exposure, leading to a PEA.

Original languageEnglish (US)
Pages (from-to)352-362
Number of pages11
JournalShock
Volume47
Issue number3
DOIs
StatePublished - Mar 1 2017

All Science Journal Classification (ASJC) codes

  • Emergency Medicine
  • Critical Care and Intensive Care Medicine

Fingerprint Dive into the research topics of 'Circulatory failure during noninhaled forms of cyanide intoxication'. Together they form a unique fingerprint.

Cite this